Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 129, NWS Las Vegas, NV

August 20, 2014Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 20, 2014, 5:55 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2014, 5:55 PM MST (00:55 UTC)
Expired
Aug 20, 2014, 9:00 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 82 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 6:09 PM MSTFLASH FLOODSe Colorado City, AZSPOTTER REPORTED ROCKS AND DEBRIS HAVE MOVED ACROSS MANY OF THE SIDE ROADS IN COLORADO CITY. THEY ALSO REPORTED FLOODING AND DEBRIS ACROSS MANY LOW LYING AREAS OF CANES BED ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2014-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2014-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

922 
WGUS55 KVEF 210055
FFWVEF
AZC015-210400-
/O.NEW.KVEF.FF.W.0129.140821T0055Z-140821T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
555 PM MST WED AUG 20 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 900 PM MST

* AT 552 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR COLORADO CITY. THE STORM
  PRODUCING FLASH FLOODING WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  COLORADO CITY AND AREA ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3678 11321 3701 11317 3701 11283 3676 11279

$$

JH
2 follow-up statements
410 
WGUS75 KVEF 210147
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
647 PM MST WED AUG 20 2014

AZC015-210400-
/O.CON.KVEF.FF.W.0129.000000T0000Z-140821T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
647 PM MST WED AUG 20 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MST FOR
NORTHEASTERN MOHAVE COUNTY...

AT 641 PM MST...RADAR INDICATED RAINFALL WAS DECREASING AROUND THE 
COLORADO CITY AREA. TRAINED WEATHER SPOTTERS REPORTED FLOODING OF 
SOME AREA ROADWAYS. FLASH FLOODING IS STILL POSSIBLE. 

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHEASTERN MOHAVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3678 11321 3701 11317 3701 11283 3676 11279

$$

JH
539 
WGUS75 KVEF 210241
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
741 PM MST WED AUG 20 2014

AZC015-210251-
/O.CAN.KVEF.FF.W.0129.000000T0000Z-140821T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
741 PM MST WED AUG 20 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN MOHAVE
COUNTY...

THERE HAS BEEN NO RAINFALL IN THE COLORADO CITY AREA FOR A WHILE AND 
THE THREAT OF FLASH FLOODING HAS ENDED.

LAT...LON 3678 11321 3701 11317 3701 11283 3676 11279

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:50 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 20, 3:50 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
350 PM PDT WED AUG 20 2014

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA WILL MOVE
TOWARD ARIZONA LEADING TO INCREASING THUNDERSTORM COVERAGE OVER
SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA
THURSDAY. LINGERING STORMS MAY CONTINUE OVER NORTHWEST ARIZONA EARLY
IN THE WEEKEND THEN DRY CONDITIONS AND NEAR NORMAL TEMPERATURES CAN
BE EXPECTED ACROSS THE ENTIRE REGION THROUGH THE MIDDLE OF NEXT WEEK.
&&

.SHORT TERM...THROUGH THURSDAY NIGHT...THE UPPER LOW ALONG THE
SOUTHERN CALIFORNIA COAST WAS LIKELY AIDING PERSISTENT THUNDERSTORM
DEVELOPMENT OVER CENTRAL CLARK COUNTY AND MOHAVE COUNTIES. EVEN
THOUGH DEWPOINTS HAD DROPPED INTO THE 40S...CONVECTION WAS FIRING
QUITE EASILY ALONG FAIRLY DISCRETE LINES. THIS ACTIVITY WILL
CONTINUE INTO THE EVENING THEN GRADUALLY DIMINISH BUT PROBABLY NOT
END ALTOGETHER OVERNIGHT AS THE UPPER LOW CONTINUES TO SPIN ALONG
THE COAST. AS IT MOVES INLAND THURSDAY...MUCH OF THE AREA FROM CLARK
COUNTY SOUTHWARD WILL BE IN THE FAVORABLE DIFFLUENT NORTHEAST
QUADRANT OF THE SYSTEM AND SCATTERED THUNDERSTORMS CAN BE EXPECTED.
SOME MID AND HIGH LEVEL MOISTURE FROM TROPICAL STORM LOWELL WILL GET
WRAPPED UP INTO THE SYSTEM AND MAY LIMIT SUNSHINE SOMEWHAT THURSDAY.
THERE IS NO INDICATION OF A DEEP INFUSION OF MOISTURE FROM THE SOUTH
SO PRECIPITABLE WATER VALUES ARE INDICATED TO REMAIN AROUND 1.0-1.25
INCHES OVER THE SOUTHERN HALF OF THE REGION. THIS IS GENERALLY A
LITTLE LOW FOR A WIDESPREAD FLASH FLOOD CONCERN. ALSO...HIGH RES
MODELS DO NOT INDICATE EXCESSIVE QPF VALUES AND COVERAGE SO
CONFIDENCE IS NOT HIGH ENOUGH TO HOIST A FLASH FLOOD WATCH.
HOWEVER...THURSDAY SHOULD BE AN ACTIVE THUNDERSTORM DAY. CONVECTION
WILL DIMINISH THURSDAY NIGHT AS THE LOW CENTER PULLS AWAY TO THE
EAST.
&&

.LONG TERM...FRIDAY THROUGH TUESDAY...MADE MINIMAL CHANGES TO THE
OVERALL FORECAST. THE CLOSED LOW OFF THE SOUTHERN CALIFORNIA COAST
WILL LIFT NORTHEAST INTO ARIZONA THURSDAY NIGHT INTO FRIDAY. DRY
WESTERLY WINDS ON THE BACK SIDE OF THE LOW SHOULD HELP TO CLEAR THE
MOISTURE OUT OF A MAJORITY OF THE AREA. HOWEVER...THE ADDED DYNAMICS
ASSOCIATED WITH THIS LOW AND SOME LINGERING MOISTURE ACROSS THE
EASTERN ZONES WILL ALLOW FOR ISOLATED THUNDERSTORMS TO DEVELOP
MAINLY IN MOHAVE AND EASTERN LINCOLN COUNTIES ON FRIDAY. THIS LOW
WILL MERGE WITH A DEEPER MID/UPPER LEVEL TROUGH THAT IS PROGGED TO
DROP INTO THE INTERMOUNTAIN WEST FRIDAY NIGHT INTO SATURDAY. WINDS
BEGIN TO RAMP UP ACROSS THE WESTERN CWA FRIDAY AFTERNOON WITH GUSTS
OF 25-35 MPH POSSIBLE IN SOME OF THE FAVORED LOCATIONS.

WOULD NOT BE OUT OF THE QUESTION TO HAVE A FEW ISOLATED
SHOWERS/THUNDERSTORMS FORM OVER FAR NORTHERN LINCOLN COUNTY SATURDAY
DUE TO THE PROXIMITY TO THE BASE OF THE TROUGH AND THE POSSIBILITY
OF A WEAK COLD FRONT MOVING THROUGH THE AREA. BY SUNDAY DRIER AIR ON
THE BACK SIDE OF THE LOW BEGINS TO SPREAD INTO THE ENTIRE CWA AND
WILL CLEAR OUT ANY LINGERING MOISTURE. TEMPERATURES SHOULD WARM A
DEGREE OR TWO EACH DAY FROM FRIDAY THROUGH SUNDAY WITH NEAR NORMAL
TEMPERATURES RETURNING EARLY NEXT WEEK.
&&

.AVIATION...FOR MCCARRAN...ISOLATED THUNDERSTORMS CAN BE EXPECTED
AROUND SOUTHERN NEVADA INCLUDING THE IN THE MORMON MESA AND PEACH
SPRINGS CORRIDORS THROUGH EARLY EVENING. WINDS WILL BE GUSTY AND
ERRATIC THROUGH EARLY EVENING DUE TO STORMS THEN SHOULD BECOME LIGHT
SOUTHERLY OVERNIGHT. THUNDERSTORM COVERAGE WILL BE MORE EXTENSIVE
THURSDAY AS A LOW PRESSURE SYSTEM MOVES INLAND FROM SOUTHERN
CALIFORNIA. THIS WILL PRODUCE GUSTY AND ERRATIC WINDS THROUGH
THURSDAY EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED/SCATTERED SHOWERS AND THUNDERSTORM WILL AFFECT
AREAS ROUGHLY EAST OF A LINE FROM BARSTOW TO HIKO THROUGH THIS
EVENING. WINDS WILL FAVOR A SOUTH-SOUTHWEST DIRECTION BUT WOULD
BECOME GUSTY AND ERRATIC IN DIRECTION DUE TO NEARBY SHOWERS OR
THUNDERSTORMS. THUNDERSTORM COVERAGE WILL INCREASE ACROSS THE ENTIRE
MOHAVE DESERT REGION THURSDAY FROM CLARK COUNTY NEVADA SOUTHWARD.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT INSTANCES OF
FLASH FLOODING...STRONG GUSTY WINDS...HAIL...AND BLOWING DUST
THROUGH WEDNESDAY.
&&

SHORT TERM/AVIATION...ADAIR
LONG TERM...STUMPF

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Aug 20, 5:48 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
548 PM PDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      3 SSE HENDERSON         35.99N 114.97W
08/20/2014                   CLARK              NV   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED SWIFT WATER FLOWING ACROSS PATTI
            ANN WOODS DRIVE JUST WEST OF COLLEGE DRIVE. THE ROAD IS
            IMPASSABLE.

&&

CSTUMPF

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 10:53 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 21, 12:39 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 21, 1:31 PM MSTAreal Flood AdvisoryVEFMohave89 min

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.